Affordable Access

Publisher Website

Electrocardiographic changes and cardiac arrhythmias in patients receiving psychotropic drugs

Authors
Journal
The American Journal of Cardiology
0002-9149
Publisher
Elsevier
Publication Date
Volume
37
Issue
2
Identifiers
DOI: 10.1016/0002-9149(76)90316-7
Disciplines
  • Medicine

Abstract

Abstract Eight patients had cardiac manifestations that were life-threatening in five while taking psychotropic drugs, either phenothiazines or tricyclic antidepressants. Although most patients were receiving several drugs, Mellaril (thioridazine) appeared to be responsible for five cases of ventricular tachycardia, one of which was fatal in a 35 year old woman. Supraventricular tachycardia developed in one patient receiving Thorazine (chlorpromazine). Aventyl (nortriptyline) and Elavil (amitriptyline) each produced left bundle branch block in a 73 year old woman. Electrocardiographic T and U wave abnormalities were present in most patients. The ventricular arrhythmias responded to intravenous administration of lidocaine and to direct current electric shock; ventricular pacing was required in some instances and intravenous administration of propranolol combined with ventricular pacing in one. The tachyarrhythmias generally subsided within 48 hours after administration of the drugs was stopped. Five of the eight patients were 50 years of age or younger; only one clearly had antecedent heart disease. Major cardiac arrhythmias are a potential hazard in patients without heart disease who are receiving customary therapeutic doses of psychotropic drugs. A prospective clinical trial is suggested to quantify the risk of cardiac complications to patients receiving phenothiazines or tricyclic antidepressant drugs.

There are no comments yet on this publication. Be the first to share your thoughts.